Primary alveolar hypoventilation
Primary alveolar hypoventilation is a rare disorder of unknown cause in which a person does not take enough breaths per minute. The lungs and airways are normal.
Causes, incidence, and risk factors
Normally, when the oxygen levels in the blood are low or the carbon dioxide levels are high, there is a signal from the brain to breathe more deeply or more quickly. In people with primary alveolar hypoventilation, this change in breathing does not happen.
The cause of primary alveolar hypoventilation is unknown. Some patients have a specific genetic defect.
The disease mainly affects men 20 to 50 years old, although it may also occur in young boys.
Symptoms are usually worse during sleep, and periods of apnea (episodes of stopped breathing) are usually present. Often patients themselves do not complain of shortness of breath during the day.
Persons with this disease are extremely sensitive to even small doses of sedatives or narcotics, which can make their already inadequate breathing much worse.
Signs and tests
The health care provider will perform a physical exam. Tests will be done to rule out other causes. For example, muscular dystrophy can make the rib muscles weak, and emphysema damages the lung tissue itself. A small stroke can affect the breathing center in the brain.
Tests that may be done include:
Medications that stimulate the respiratory system may be used but do not always work. Mechanical devices that assist breathing, particularly at night, may be helpful in some patients. Oxygen therapy may be helpful in a few patients, but may cause worse night symptoms in others.
Response to treatment varies.
The low blood oxygen level can cause high blood pressure in the lung blood vessels. This can lead to cor pulmonale (right-sided heart failure).
Calling your health care provider
Call for an appointment with your health care provider if symptoms of this disorder develop. Seek urgent medical care if bluish skin (cyanosis) occurs.
There is no known prevention. Patients should avoid using sleeping medications or other medications that may cause drowsiness.
Duffin J, Phillipson EA. Hypoventilation and Hyperventilation Syndromes In: Mason RJ, Broaddus CV, Martin TR, et al. Murray & Nadel's Textbook of Respiratory Medicine. 5th ed. Philadelphia, Pa: Saunders Elsevier; 2010:chap 78.
David C. Dugdale, III, MD, Professor of Medicine, Division of General Medicine, Department of Medicine, University of Washington School of Medicine; Denis Hadjiliadis, MD, Assistant Professor of Medicine, Division of Pulmonary, Allergy and Critical Care, University of Pennsylvania, Philadelphia, PA. Also reviewed by David Zieve, MD, MHA, Medical Director, A.D.A.M., Inc.
The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997-
A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.